Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 32, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 6, 2021, 3:37 AM HST for 4 counties in Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 3:37 AM HST (13:37 UTC)
- Expired
- Dec 6, 2021, 3:30 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
913 WHHW40 PHFO 061337 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 337 AM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... ...COASTAL FLOOD STATEMENT IN EFFECT FOR ALL HAWAIIAN ISLANDS... .A recently large, though declining, north swell will continue to produce large surf. The large swell combined with high astronomical tides may produce elevated runup along north facing shores through the day. Strong southerly winds within and near recently strong convergent overnight rain bands developing far east of a kona low northwest of Kauai have produced periods of rough, short period chop that will be impacting south facing shores today. During times of morning high tides, there is the potential for the nuisance flooding of low lying areas and local area roadways. HIZ001-007-009-017-026-029-035-037-039-045-047-053-054-070245- /O.CAN.PHFO.SU.W.0007.000000T0000Z-211206T1600Z/ /O.NEW.PHFO.SU.Y.0032.211206T1337Z-211207T0400Z/ /O.EXT.PHFO.CF.S.0002.000000T0000Z-211207T0000Z/ Niihau-Oahu North Shore-Olomana-Maui Windward West-Kohala- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala-Big Island East- Big Island North- 337 AM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large breaking waves of 15 to 20 feet. Isolated minor coastal flooding during high tide times. * WHERE...North facing shore of Kauai, Maui, Molokai, Niihau, Oahu and Big Island. * WHEN...For the High Surf Advisory, until 6 PM HST this evening. For the Coastal Flood Statement, until 2 PM HST this afternoon. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watch out for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org $$ HIZ003-006-018-040-070000- /O.CAN.PHFO.SU.Y.0031.000000T0000Z-211206T1600Z/ /O.EXT.PHFO.CF.S.0002.000000T0000Z-211207T0000Z/ Kauai Southwest-Waianae Coast-Maui Leeward West-Molokai West- 337 AM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Surf has fallen below 12 feet along west facing shores. * WHERE...West facing shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watch out for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. && Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org $$ HIZ016-023-030>034-038-041>044-046-048>052-070000- /O.EXT.PHFO.CF.S.0002.000000T0000Z-211207T0000Z/ Kahoolawe-Kona-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Molokai Southeast-Molokai Leeward South- Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 337 AM HST Mon Dec 6 2021 * WHAT...Isolated minor coastal flooding expected around high tide late this morning. * WHERE...Low lying coastal areas of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and Big Island. * WHEN...Until 2 PM HST this afternoon. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watch out for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. && Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org $$
2 follow-up statements
304 WHHW40 PHFO 061951 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 951 AM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... ...COASTAL FLOOD STATEMENT IN EFFECT FOR ALL HAWAIIAN ISLANDS... .A declining north swell will continue to produce large surf along north facing shores. Strong southerly winds generating rough, short period chop along south facing shores coinciding with astronomical high tides during the pre dawn hours will increase the potential for the nuisance flooding of low lying areas and local area roadways. HIZ001-007-009-017-026-029-035-037-039-045-047-053-054-070900- /O.EXT.PHFO.CF.S.0002.000000T0000Z-211207T2000Z/ /O.CON.PHFO.SU.Y.0032.000000T0000Z-211207T0400Z/ Niihau-Oahu North Shore-Olomana-Maui Windward West-Kohala- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala-Big Island East- Big Island North- 951 AM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Large breaking waves of 14 to 18 feet. * WHERE...North facing shore of Kauai, Maui, Molokai, Niihau, Oahu and Big Island. * WHEN...For the High Surf Advisory, until 6 PM HST this evening. For the, through Tuesday morning. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watchout for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ003-006-016-018-023-030>034-038-040>044-046-048>052-070900- /O.EXT.PHFO.CF.S.0002.000000T0000Z-211207T2000Z/ Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-Kona- Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai West-Molokai Leeward South- Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 951 AM HST Mon Dec 6 2021 * WHAT...Isolated minor coastal flooding expected. * WHERE...Low lying coastal areas of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and Big Island. * WHEN...During pre dawn hours Tuesday morning. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watchout for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org && $$
492 WHHW40 PHFO 070130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY CANCELLED FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... ...COASTAL FLOOD STATEMENT IN EFFECT FOR ALL HAWAIIAN ISLANDS... .Surf has subsided below advisory level along north facing shores. Strong southerly winds generating rough, short period chop along south facing shores coinciding with astronomical high tides during the pre dawn hours will increase the potential for the nuisance flooding of low lying areas and local area roadways. HIZ001-007-009-017-026-029-035-037-039-045-047-053-054-071430- /O.CAN.PHFO.SU.Y.0032.000000T0000Z-211207T0400Z/ /O.CON.PHFO.CF.S.0002.000000T0000Z-211207T2000Z/ Niihau-Oahu North Shore-Olomana-Maui Windward West-Kohala- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala-Big Island East- Big Island North- 330 PM HST Mon Dec 6 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has subsided below advisory level along north facing shores. * WHAT...Isolated minor coastal flooding expected. * WHERE...Low lying coastal areas of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and Big Island. * WHEN...During pre dawn hours Tuesday morning. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watchout for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. && Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org $$ HIZ003-006-016-018-023-030>034-038-040>044-046-048>052-071430- /O.CON.PHFO.CF.S.0002.000000T0000Z-211207T2000Z/ Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-Kona- Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai West-Molokai Leeward South- Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 PM HST Mon Dec 6 2021 * WHAT...Isolated minor coastal flooding expected. * WHERE...Low lying coastal areas of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and Big Island. * WHEN...During pre dawn hours Tuesday morning. * IMPACTS...Flooding of beaches that are normally dry, minor coastal erosion, and saltwater inundation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid driving through flooded roadways. If you are forced to drive through salt water, be sure to rinse your vehicle with fresh water. Move electronics, vehicles or other valuables to higher ground. Monitor vessels to ensure mooring lines don't get too tight and watchout for overwash around boat ramps. Secure canoes or other watercraft stowed on beaches. && Submit your coastal flooding photos to the University of Hawaii Sea Grant College Program's Hawaii and Pacific Islands King Tides Project at: PacificIslandsKingTides.org $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 6, 12:05 AM HST, 3 hours 32 minutes earlier.
Area forecast discussion, Dec 6, 12:05 AM HST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1205 AM HST Tue Dec 6 2021 .SYNOPSIS... A kona low northwest of the islands will bring the threat of heavy rain and locally gusty winds to Kauai County and Oahu today, with the low expected to drift away from the area on Wednesday. A drier airmass moving in from the east has begun to reach the Big Island and Maui County, where the threat of significant flooding has diminished. A breezy and drier trade wind weather pattern will spread over all islands by Thursday, continuing into the weekend. && .DISCUSSION... A vigorous kona low centered NW of the islands will continue to bring the potential for impactful rainfall to the islands of Oahu and Kauai County, with a nearly stationary band of heavy showers persisting over Oahu for the past several hours. A few thunderstorms within this band are possible, and sufficient vertical wind shear exists for some storms to become strong, producing locally gusty winds. Latest guidance indicates little overall movement of the low over the next 24 hours before it pulls W away from the islands on Wednesday. Therefore, a Flood Watch remains in effect for Oahu and Kauai County through Tuesday, and an extension in time may be required as a convergence band E of the low lingers near Kauai, and potentially Oahu. Strong deep-layer high pressure nosing in from the NE will bring locally strong, but mostly dry, trade winds from E to W across the chain Tuesday and Wednesday, with winds initially favoring an ESE direction. These may be strong enough to warrant a Wind Advisory in areas where terrain most accelerates the flow. Trades will likely ease slightly by the end of the week, with breezy ENE winds anticipated. Trade winds may trend back to strong by the end of the weekend as strong high pressure builds far N of the islands. Impactful weather associated with the kona low has mostly cleared Maui County and the Big Island, although the band of heavy showers currently over Oahu and surrounding waters may bring a few brief heavy showers to leeward Molokai overnight. The Flood Watch has been cancelled, and the Wind Advisory for the Big Island Summits has been dropped. && .AVIATION... This evening, a kona low northwest of the island chain continues to maintain deep moisture streaming across the western half of the state, particularly over Oahu and its adjacent waters. As the night progresses, continued rounds of heavy rain are expected across Oahu and the Kauai Channel as the axis of greatest moisture shifts slightly westward to Kauai during the day on Tuesday. Numerous impacts to aviation are expected to continue across these two islands throughout the next 24 hours. Frequent MVFR visibilities and cloud ceilings are expected, though tempo IFR and LIFR conditions are possible within the heaviest rain bands. Elsewhere, as drier low level air pushes into the eastern end of the state, rainfall is expected to be much less across the Big Island and Maui County, though MVFR ceilings with occasional showers are still possible throughout the night. Conditions here will continue to gradually improve Tuesday as the deeper moisture remains further northwest. Numerous AIRMETS remain in effect this evening. AIRMET Sierra is in effect for mountain obscuration across portions of all main Hawaiian Islands with the exception of Oahu where AIRMET Sierra for IFR conditions remains in place. Although this may be cancelled Tuesday morning for the Big Island and Maui County, AIRMET Sierra will likely continue throughout the day for all of Kauai and Oahu. Additionally, AIRMET Tango remains in effect for for moderate turbulence for all islands, though strong surface winds have eased somewhat and may be cancelled Tuesday morning. Finally, light icing continues to be possible around Kauai and Oahu, which will continue well into Tuesday. && .MARINE... A slow west moving kona low far northwest of Kauai is still producing large convergence bands of heavy rain, isolated thunderstorms along its eastern flank, primarily across the central Hawaiian Island offshore and coastal waters. A few of these thunderstorm clusters in both the leeward and windward Oahu nearshore waters are likely producing 34 knot winds or greater thus prompting the issuance of a few Special Marine Warnings this evening. These heavy rain bands will linger over the western end of the island chain through Tuesday and then gradually transition west Wednesday. A high will build northeast of the state that will initiate moderate to fresh trade winds as early as Tuesday night that will persist through the remainder of the week. An all water Small Craft Advisory (SCA) has been extended through tomorrow due to this combination of both strong south winds and resultant high seas. Strengthening trade winds will likely maintain SCA conditions, especially for the typically windier waters around Maui and Big Island, from Tuesday night through mid week. The High Surf Advisory along north facing shores has been cancelled due to the fading north swell lowering surf heights below 15 feet. Several small to moderate period northwest swells arriving throughout the week will keep surf from going completely flat along north and west facing shorelines. Strong southerly winds will continue to generate rough, short period chop along south facing shores through tonight. Surf along east facing shores will remain elevated due to the diminishing north swell wrapping into those spots. Rough to moderate trade wind wave swell will maintain elevated east shore chop from Tuesday night through the rest of the week. The Coastal Flood Statement continues through early Tuesday morning due to abnormally high ocean levels coinciding with seasonal high tides. This could cause some elevated coastal run up near high tide times during sunrise tomorrow. Even in those areas not directly affected by swell, elevated ocean levels may indirectly induce some coastal inundation, especially during periods of high rain runoff during heavy rain urban area events. The Marine Weather Statement has also expired as the harbor surge threat ended with the lowered north swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for Niihau Kauai and Oahu. Small Craft Advisory until 6 PM HST today for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Vaughan MARINE...Blood
In the hours before
Local storm report, Dec 5, 9:48 PM HST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM NON-TSTM WND GST KULA 20.76N 156.33W
12/05/2021 NAN MPH MAUI HI DEPT OF HIGHWAYS
TREES DOWN KULA HWY NEAR KEKAULIKE AVE.
&&Local storm report, Dec 5, 9:50 PM HST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
950 PM HST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD KULA 20.76N 156.33W
12/05/2021 MAUI HI DEPT OF HIGHWAYS
KULA HWY FLOODING AT LOWER KULA RD.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 86 min |
| Dec 5, 3:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 5, 3:35 PM HST | Coastal Flood Statement | HFO | Hawaii, Honolulu, Kauai, Kalawao | 42 hr |
| Dec 5, 3:56 PM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Dec 5, 4:27 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Dec 5, 5:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Dec 5, 6:22 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 5, 8:02 PM HST | Gale Warning | HFO | 7 hr | |
| Dec 5, 8:02 PM HST | Small Craft Advisory | HFO | 10 days | |
| Dec 5, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 12 hr |
| Dec 5, 9:20 PM HST | Flash Flood Warning | HFO | Kalawao | 11 hr |
| Dec 6, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Dec 6, 3:24 AM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Dec 6, 3:26 AM HST | Gale Warning | HFO | 12 hr | |
| Dec 6, 5:54 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 6, 7:09 AM HST | Special Marine Warning | HFO | 51 min | |
| Dec 6, 7:39 AM HST | Special Weather Statement | HFO | Hawaii | 51 min |
| Dec 6, 7:40 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 6, 7:57 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 6, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Dec 6, 12:26 PM HST | Special Marine Warning | HFO | 64 min | |
| Dec 6, 1:12 PM HST | Special Weather Statement | HFO | Honolulu | 63 min |
| Dec 6, 1:16 PM HST | Flash Flood Warning | HFO | Honolulu | 15 hr |
| Dec 6, 1:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Dec 6, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.